Sorry, this is a long post, but with relatively good spelling and grammar
33 years old, never been sexually active, have been on low-dose birth control for amenorrhea for about a year; have not had a yeast infection or anything similar for at least 10 years
My condition and its initial progression:
About 3 months ago (May) I started noticing a slight burning sensation in/around my vulva when I wiped after urinating. One morning I woke up and the burning feeling seemed to have spread to my anus, but only hurt when I washed it in the shower. The symptoms seemed to disappear after a few days, then I started my period and the first day I wore a long pantiliner the places where it rubbed my rear became aggravated and the vulvar burning returned. I then began trying a string of OTC remedies Ė Vaseline, Aquaphor skin treatment, Gold Bond powder, Vagisil powder and later cream, and probably some other stuff I donít remember - each of which provided relief for 24-48 hours then made my condition dramatically worse. I gave up and made an appt. with my GYN, whom I trust and respect greatly.
My GYN checked the area, said it didnít look too inflamed, swabbed for bacteria, yeast etc. and said it didnít look like an infection and was probably irritant contact dermatitis. I had kind of guessed this myself from researching on the internet, and from the fact that certain soaps seemed to aggravate my symptoms, so Iíd already started using fragrance-free hypoallergenic everything Ė Dove (which is not technically soap), detergent, no fabric softener, the usual jazz. My Dr. prescribed Lotrisone (a relatively mild topical corticosteroid + antifungal) and said to use it once-twice a day til it all got better. I followed his instructions and it seemed to be going away for about four days, then came back 10 times as ugly, to the point that I could barely keep my pants on til 5 p.m. I stopped using the Lotrisone and called my Dr., who then prescribed Temovate, an even stronger steroid not typically used on the groin, to be applied every night for 7 nights. I used that once and then stopped when it didnít seem to improve anything Ė I wanted to let the skin stabilize and see if the medicine had been causing some of my discomfort, since Lotrisone & Temovate can cause skin irritation & cracking.
I think I discovered the cause/primary irritant about six weeks ago Ė toilet paper whitened with chlorine bleach, which is about 98% of the TP on the North American market. I started using a ďgreenĒ brand whitened with peroxide and my symptoms immediately abated by half (which still left me with a distracting level of discomfort). I decided that now might be the time to try the 7-day course of Temovate, and that worked so well that I thought I was nearly cured. Three days after I stopped the Temovate my symptoms were back at full strength, possibly because shortly after I stopped the medicine I got very sweaty at work and had to sit in wet undies for about an hour after. So I waited, kept researching, and started using a small spray bottle of water to rinse myself after urinating because urine is an irritant, and that also seemed to help a lot. I called my doctor and asked if there were any other treatments I could try, and he advised one more course of Temovate with Lotrisone after ďas needed.Ē Again, the Temovate seemed to nearly clear it up but once I stopped it all came back. Iíve used the Lotrisone once but am trying not to. I have another appt. with my GYN in about 1.5 weeks.
Everything Iíve read about dermatitis says itching is the primary symptom Ė so far I've had NO ITCHING (and I canít express how grateful I am for this - scratching sounds about as appealing as pouring alcohol over the affected area). Iíve examined the area visually and itís pretty red (I donít know how it normally looks but this is a blotchy, irritated red) and involves the vulva and anus, so Iíve ruled out vulvodynia, which is usually just the vulva and typically without visual symptoms.
So my question is, if itís not an infection of any kind, not vulvodynia, and visually appears to be dermatitis but isnít responding well to dermatitis treatments Ė does that mean itís something else entirely, or just really, REALLY bad dermatitis? Any advice based on medical or personal experience is welcome.